Viagra May Worsen Sleep Apnea

Study Shows Breathing Stops More Often for Men With the Sleep Disorder

From the WebMD Archives

Sept. 22, 2006 -- A single dose of Viagra may aggravate the common sleep disorder called sleep apnea.

A new study shows that the erectile dysfunctiondrug may worsen sleepapnea, making it more difficult for men to get the oxygen their bodies need during sleep and increasing the risk of complications.

Sleep apnea is more common in men than in women and occurs when breathing regularly stops during sleep for 10 seconds or more due to an obstruction or narrowing of the airway in the nose, mouth, or throat causing symptoms that include snoring and loss of sleep.

Researchers say recent studies show that sleep apnea contributes to the development of erectile dysfunction. But erectile dysfunction is undiagnosed in about 80% of those with sleep apnea, even when symptoms are present.

Viagra vs. Placebo

In the study, published in the Archives of Internal Medicine, researchers examined the effects of a single 50-milligram dose of Viagra vs. placebo on 14 middle-aged men with severe obstructive sleep apnea.

After taking Viagra or the placebo, the men were monitored all night with sleep tests, which measured blood oxygen levels among other things.

The results showed that a single dose of Viagra significantly increased the amount of sleep time with a lower blood oxygen saturation level. The average blood oxygen saturation level was also lower after taking Viagra vs. placebo.

Researchers also found that breathing was more disordered -- with more stops per hour among the men who took Viagra before sleeping.

Researcher Suely Roizenblatt, MD, PhD, of the Federal University of Sao Paulo, Brazil, and colleagues say these results are only preliminary and based on a small number of men. Further studies will be necessary to determine if Viagra use is risky for men with severe sleep apnea.

The most common side effects noted with the Viagra were headache, flushing, and nasal congestion.

WebMD Health News Reviewed by Louise Chang, MD on 2/, 006

Sources

SOURCE: Roizenblatt, S. Archives of Internal Medicine, Sept. 18, 2006; vol 166: pp 1763-1767.

© 2006 WebMD, Inc. All rights reserved.